• Neuropathy - when did you get it?

    Asked by Loafer on Saturday, December 8, 2012

    Neuropathy - when did you get it?

    Scheduled for 3rd of 4 treatments on Wed. (T&C) No symptoms so far. Just wondering when it set in for you and how often this side effect occurs. During an infusion or later?

    18 Answers from the Community

    18 answers
    • Lirasgirl33's Avatar

      I'm going in for my 5th of 6 treatments this coming Monday. I've been getting Taxol and Cisplatin. I myself am not too sure if what I've experienced is Neuropathy but I've been having this pain since my first treatment. 3 days after chemo my legs and feet start hurting really bad...like rheumatism. I usually have to take extra strength Tylenol or something stronger to help with the pain. My boyfriend will massage my legs and it provides a bit of temporary relief but the pain comes back. My hands and fingers also get really stiff, numb and I have to open and close my hand and move my fingers around to lessen the stiffness. This all gets better after the first week from chemo.

      almost 4 years ago
    • jad's Avatar

      It started a few days after my first of treatments - Taxotere and Cytoxan, U gave food and hand cramps where my fingerers freeze up. Truth be told I had a little pre-existing of this. But I believe the T&C has exacerbated it. I was also told I have palmar plantar syndrome . Frustrated because I can't do the simple exercise like walking because it exacerbates the problem. Anyone feel their sock on their feet when they walk? I don't know if this will fade away or not. Any comments?

      almost 4 years ago
    • nancyjac's Avatar

      For me this wasn't a transient side effect that came on after each treatment and then went away before the next treatment. I was about 2/3rd of the way through chemo (about 3 months worth) when I first noticed it. It got worse for another 3 months (about 2 months after completing chemo). Since then it has gotten a little bit better and I guess I've gotten use to it so I am not as aware of it.

      almost 4 years ago
    • Nancebeth's Avatar

      I started getting the neuropathy after my third treatment of CMF, and I still have it occasionally. Chemo ended in August.

      almost 4 years ago
    • gwendolyn's Avatar

      I had barely noticeable neuropathy in my feet through 12 sessions of Taxol. I attributed my "success" to some vitamin supplements my onc recommended. Since my last dose, 10 days ago, my toes have been killing me in the morning and at night. I wonder if other people had it flare up worse after their treatments ended?

      Another factor: I sat through a very long and cold football game on the weekend after my last Taxol. I'm wondering if letting my feet get really cold that day is a contributing factor to why I'm in so much pain now.

      almost 4 years ago
    • ticklingcancer's Avatar

      Round 2. At first, I wasn't sure what was going on. My left foot would ache so bad. I quickly learned was neuropathy was...just in time for the numbness to begin...

      almost 4 years ago
    • JennyMiller's Avatar

      At the end of chemo, I was most aware of it -- constant numbness in index finger and thumb of left hand -- same side as lymph node removal -- and there is lymphedema -- so I am not sure of underlying cause. Seems to be getting better. The aching feet and legs continue but not as often - I am more tolerant with it now. Good Luck!

      almost 4 years ago
    • tombo's Avatar

      i got neuropthy pretty fast,,no big deal,,a little annoying at times,,i guess in some people its painful,,for me,,its nmbness in the hands and feet,,i still have it,,but i am still doing chemo,,a year and a half later,,anyhow,,,my skin is very sensitive,,so i guess that is in the neuropthy spectrum,,like..sometimes,,evem peeling off a band aid really stings,,but also noo big deal..good luck loafer!!xomike

      almost 4 years ago
    • Happyjack's Avatar

      My last chemo was Nov. 6th (Taxol and Carboplatin) and I'm noticing some numbness in my toes and my balance is off. Was told that neuropathy peaks at 5 weeks and I'm just about there. The symptoms are annoying but tolerable. For some, the symptoms are really uncomfortable but usually, not always, pass with time.

      almost 4 years ago
    • StacyM's Avatar

      I never experienced neuropathy. I have tingling in my toes and foot now (has been going on for a couple of months), but it is from radiation treatments rather than chemo. I had radiation on my left inner and back thigh and the scar tissue and lymphedema from that is causing pressure on my sciatic nerve. I have been in physical therapy twice a week for about a month and now the tingling comes and goes instead of being constant.

      almost 4 years ago
    • Crash's Avatar

      It crept up on me, I don't know when it began. I only noticed it when a doctor asked me how my reflexes were, I said they were fine, and then he tapped the tendon in my knee with a rubber hammer, and nothing happened, same for the other side, and elbows. It probably took a good year after treatment to get back to normal.

      almost 4 years ago
    • debco148's Avatar

      I got it right away after my first treatment of Taxol.. within a day or 2 after. Sounds like you are doing well with it and maybe you won't have it. Not everyone does. Very happy for you!

      almost 4 years ago
    • Russ' Avatar

      There are what I believe to be 5 causes of neuropathy...1) Lyme Disease; 2) B12 deficiency; 3) Diabetes; 4) Some chemotherapy drugs; and 5) HIV. My neuropathy started withing the first 2 months of my treatments, but I also had Lyme disease, a B12 deficiency, chemotherapy, and I became an instant diabetic when they removed 40% of my pancreas...I am a 12 year pancreatic cancer survivor. So having 4 out of the 5 causes...I don't believe that I am a reliable source. But I ll say that neuropathy can be very painful. With me it is not a constant pain, but rather shooting pain in my feet, and my ankles. I would guess that it relates to a shooting electric shock. It is not curable, but it can be treated. The drugs they use are the same drugs used to treat convulsions, and depression. It does little to ease the pain, but rather the frequency of the pain. I hope this helps, but just like anything else it is a question for your doctor. Best of luck...

      almost 4 years ago
    • CAL's Avatar

      I am on Taxotere and Cytocin and I got it fairly quickly after my first dose. I switched to the Block Integrative Oncology Center for my subsequent treatments in part because they actually address the effects of the chemo in a proactive way. I take a lot of supplements--some of which specifically support neurological function and work to prevent the neuropathy, have changed my diet significantly, get cold laser treatments during the chemo infusion, found a chiropractor in my home town who will do the cold lasers 2-3 times per week between the chemo treatments. All that has helped to keep the severe neuropathy at bay. The Block Center was really concerned that I had such a severe reaction after 1 dose of chemo. I didn't want to have permanent neuropathy as I know people with it who only get relief with narcotic pain medications and I don't want to live like that the rest of my life. The cold lazer has been a godsend. Ironically, cold lazer treatments have been used by veterinarians for a long time for all sorts of healing. My local cancer center had "sort of " heard of it, but didn't even offer it as an option. Of course, their options for nutrtition during chemo and for prevention of reoccurance was pretty standard and not specific like at the Block center. I also get massage and am relearning relaxation techniques and learning to balance my exercise and my activity during chemo. It's very life changing but I don't ever want to do this chemo again.

      almost 4 years ago
    • sunne's Avatar

      for me it started gradually during chemo, after 4 rounds it was bad, the bottom of my right foot felt like it had lead in it, and my right need developed rheumatoid arthritis, by the end of chemo,and radiation it was really bad, fingers, toes , right foot, I am six months out of treatment and it is getting really better, good luck to you.

      almost 4 years ago
    • HeidiJo's Avatar

      I don't remember exactly when it set in, maybe 3rd or 4th treatment. It lasts for the rest of the treatment duration. I just knocked things over a lot and had trouble with buttons.
      I remember one time though, I insisted on doing it myself. I think my husband felt sorry for me and wanted to button it for me, but I insisted, it took me 10 minutes, but I did it! Small victory during a tough time.
      It went away maybe 2 months after my last treatment.

      almost 4 years ago
    • jang's Avatar

      I developed neuropathy after 9th treatment of taxol. Dr and I discussed not finishing all 12 treatments but I told him Kill the cancer and I will deal with neuropathy later! Not fun to deal with-annoying!

      almost 4 years ago
    • DaveWaz's Avatar


      Conversation around this topic inspired a blog article that you may find helpful.

      Chemotherapy-Induced Peripheral Neuropathy - What, Why, and How

      This article might help you gain insights on what is happening; it also points to related questions asked on the site.


      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.